Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 1, NWS Sioux Falls, SD

January 11, 200918 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this wind advisory at Jan 11, 2009, 2:58 PM CST for 18 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Jan 12, 2009, 9:00 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2009, 2:58 PM CST (20:58 UTC)
In effect from
Jan 12, 2009, 9:00 AM CST
Expired
Jan 12, 2009, 12:19 PM CST
In force
3 hr
Issued by
NWS Sioux Falls, SD
All 22 counties

Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 112058
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 PM CST SUN JAN 11 2009

...STRONG WINDS AND A LITTLE SNOW EXPECTED TONIGHT INTO MONDAY...

.AN ALBERTA CLIPPER WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT...
PRODUCING A BROAD AREA OF SNOWFALL FOLLOWED BY VERY STRONG WINDS.
THE HEAVIEST SNOWFALL IS EXPECTED EAST OF THE JAMES VALLEY...THOUGH
UP TO AN INCH OF NEW SNOWFALL IS LIKELY ACROSS SOUTH CENTRAL SOUTH
DAKOTA BY DAYBREAK MONDAY. THE GREATEST THREAT FOR SOUTH CENTRAL
SOUTH DAKOTA WILL BE THE STRONG WINDS...WHICH WILL FOLLOW A STRONG
COLD FRONT PUSHING THROUGH THE AREA EARLY MONDAY. NORTHWEST WINDS OF
25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL DEVELOP BEHIND THE FRONT.
WITH THE LIGHT SNOW ACCUMULATIONS EXPECTED TONIGHT...AREAS OF
BLOWING SNOW WILL BE POSSIBLE AS WELL.

SDZ050-052-057-058-063-064-068-120500-
/O.NEW.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...
TABOR
258 PM CST SUN JAN 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL
DEVELOP AFTER SUNRISE MONDAY...AND WILL CONTINUE THROUGH THE
AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT...
MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING
SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
 JH
4 follow-up statements
000 
WWUS73 KFSD 120319
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CST SUN JAN 11 2009

...STRONG WINDS AND A LITTLE SNOW EXPECTED TONIGHT INTO MONDAY...

.AN ALBERTA CLIPPER WILL MOVE SOUTHEAST ACROSS THE REGION
TONIGHT... PRODUCING A BROAD AREA OF SNOWFALL FOLLOWED BY VERY
STRONG WINDS. THE HEAVIEST SNOWFALL IS EXPECTED EAST OF THE JAMES
VALLEY...THOUGH UP TO AN INCH OF NEW SNOWFALL IS LIKELY ACROSS
SOUTH CENTRAL SOUTH DAKOTA BY DAYBREAK MONDAY. THE GREATEST
THREAT FOR SOUTH CENTRAL SOUTH DAKOTA WILL BE THE STRONG WINDS...
WHICH WILL FOLLOW A STRONG COLD FRONT PUSHING THROUGH THE AREA
EARLY MONDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO
50 MPH WILL DEVELOP BEHIND THE FRONT. WITH THE LIGHT SNOW
ACCUMULATIONS EXPECTED TONIGHT...AREAS OF BLOWING SNOW WILL BE
POSSIBLE AS WELL.

SDZ050-052-057-058-063-064-068-121130-
/O.CON.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...
TABOR
919 PM CST SUN JAN 11 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL
DEVELOP AFTER SUNRISE MONDAY...AND WILL CONTINUE THROUGH THE
AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT...
MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND
DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA
ON MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS73 KFSD 121231
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 AM CST MON JAN 12 2009

.STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA EARLY THIS
MORNING AS A STRONG LOW PRESSURE SHIFTS EAST. HIGH PRESSURE WILL
BUILD SOUTH OVER THE WESTERN HIGH PLAINS WITH MUCH COLDER AIR
FILTERING IN THIS AFTERNOON. WIND GUSTS AS HIGH AS 50 MPH WILL BE
LIKELY.

IAZ020-031-NEZ013-014-SDZ061-066-069>071-122045-
/O.EXB.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-MCCOOK-TURNER-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...PARKER...CENTERVILLE...MARION...VIBORG...
HURLEY...CHANCELLOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
631 AM CST MON JAN 12 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL
DEVELOP BY LATE MORNING...AND WILL CONTINUE THROUGH THE
AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT...
MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND
DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA
ON MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

SDZ038-053-054-059-060-065-122045-
/O.EXA.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/
BEADLE-SANBORN-MINER-DAVISON-HANSON-HUTCHINSON-
INCLUDING THE CITIES OF...HURON...WOONSOCKET...HOWARD...
MITCHELL...ALEXANDRIA...EMERY...PARKSTON...FREEMAN...MENNO...
TRIPP
631 AM CST MON JAN 12 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL
DEVELOP AROUND SUNRISE THIS MORNING...AND WILL CONTINUE THROUGH THE
AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT...
MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND
DRIFTING SNOW WHEN TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA
ON MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

SDZ050-052-057-058-063-064-068-122045-
/O.CON.KFSD.WI.Y.0001.090112T1500Z-090113T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...
TABOR
631 AM CST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH WILL
DEVELOP AROUND SUNRISE...AND WILL CONTINUE THROUGH THE AFTERNOON.
WITH LIGHT SNOWFALL ACCUMULATION EXPECTED OVERNIGHT... MOTORISTS
SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW WHEN
TRAVELING THROUGH SOUTH CENTRAL SOUTH DAKOTA ON MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS73 KFSD 121607
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CST MON JAN 12 2009

.VERY STRONG NORTHWEST WINDS DEVELOPING LATE THIS MORNING WILL
CONTINUE THROUGH THIS AFTERNOON AS STRONG LOW PRESSURE MOVES
SOUTHEAST OVER IOWA. HIGH PRESSURE WILL BUILD SOUTH OVER THE
WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS
AFTERNOON. SUSTAINED WINDS AROUND 40 WITH GUSTS AS HIGH AS 60 MPH
ARE EXPECTED.

SDZ038-053-054-060-121715-
/O.CAN.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/
BEADLE-SANBORN-MINER-HANSON-
INCLUDING THE CITIES OF...HURON...WOONSOCKET...HOWARD...
ALEXANDRIA...EMERY
1007 AM CST MON JAN 12 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

THE WIND ADVISORY HAS BEEN REPLACED WITH A BLIZZARD WARNINGS AND
WINTER WEATHER ADVISORIES. VERY STRONG WINDS ARE STILL EXPECTED BUT
THERE WILL ALSO BE SNOW AND BLOWING SNOW WITH GREATLY REDUCED
VISIBILITIES.

$$

SDZ061-066-121715-
/O.CAN.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/
MCCOOK-TURNER-
INCLUDING THE CITIES OF...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR
1007 AM CST MON JAN 12 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER
ADVISORY. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO
BE AREAS OF LIGHT SNOW AND BLOWING SNOW.

$$

SDZ050-052-057>059-063>065-068-130000-
/O.UPG.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/
/O.NEW.KFSD.HW.W.0001.090112T1607Z-090113T0000Z/
GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-
HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR
1007 AM CST MON JAN 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS OF 30 TO 45 MPH WITH SOME GUSTS TO 60 MPH WILL
CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOW POSSIBLE...MOTORISTS
SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

IAZ020-031-NEZ013-014-SDZ069>071-130000-
/O.CON.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1007 AM CST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH
DEVELOPING AS THE MORNING ENDS WILL CONTINUE THROUGH THE
AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED... MOTORISTS
SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
WILLIAMS
000 
WWUS73 KFSD 121819
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 PM CST MON JAN 12 2009

.VERY STRONG NORTHWEST WINDS DEVELOPING LATE THIS MORNING WILL
CONTINUE THROUGH THIS AFTERNOON AS STRONG LOW PRESSURE MOVES
SOUTHEAST OVER IOWA. HIGH PRESSURE WILL BUILD SOUTH OVER THE
WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS
AFTERNOON. SUSTAINED WINDS AROUND 40 WITH GUSTS AS HIGH AS 60 MPH
ARE EXPECTED.

IAZ020-031-NEZ013-014-SDZ069>071-121930-
/O.CAN.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1219 PM CST MON JAN 12 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER
ADVISORY. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO
BE AREAS OF SNOW AND BLOWING SNOW.

$$

SDZ050-052-057>059-063>065-068-130000-
/O.CON.KFSD.HW.W.0001.000000T0000Z-090113T0000Z/
GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-
HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR
1219 PM CST MON JAN 12 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

NORTHWEST WINDS OF 30 TO 45 MPH WITH SOME GUSTS TO 60 MPH WILL
CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOW POSSIBLE...
MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND
DRIFTING SNOW.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
WILLIAMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 11, 10:30 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 11, 10:30 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SUN JAN 11 2009

.DISCUSSION...
UPDATED ERYR FOR GREATER LO CLD CVRG AND ITS EFFECT ON TEMPS...
WARMER SOME AREAS ERY THIS MRNG BUT SOME COOLER HIGHS. LOW LVL
MOISTR WITH MULTIPLE ST/SC DECKS MOVING IN A BAND ACRS FCST AREA.
THEY SHUD BE PRETTY PERSISTENT EVEN INTO THE ERY EVE OVER MOST OF
FCST AREA WITH BREAKS FAR SW AND FAR E/NE WHERE WE WILL HAVE TP
WATCH FOR GREATER CLRNG...THO HIR CLDS WILL BE INCRG OVER THE SW.
OTRW TEMPS WONT GO ANYWHERE TOO QUICKLY WITH JUST A LTL RISE.

SOME DIFFERENCES IN TNGTS OUTLOOK WHICH WE WILL BE DEALING WITH TDA.
PCPN THREAT STILL THERE BUT COOLR TEMPS UPSTAIRS SHUD NARROW ANY
MENTN OF ZR TO FAR SWRN CRNR...ESPLY WITH FAIRLY STG COOLING AHD OF
COLD AIR EVEN BY MIDNGT/06Z. BLIZZARD WATCH BEFORE 12/12Z WILL PRBLY
BE MODIFIED LATER TO WINTR WX ADVY BUT STILL WORKING ON THAT.

&&

.AVIATION...
MVFR CIGS WITH MULTIPLE ST/SC LYRS SHUD CONT OVER FCST AREA INTO THE
12/00Z-06Z TIME PD. SOME BREAKUP LIKELY FAR NERN AND SWRN CRNRS OF
FCST AREA...ESPLY IN THAT SWRN AREA AFT 00Z AS HIR CLDS RPDLY INCRS.
BAND OF SNOW WILL MVE INTO AND THEN EWD ACRS AREA 12/03Z-12Z WITH
CIGS AND VSBYS LWRG TO IFR MUCH OF AREA...PSBLY LCL LIFR. SOME ZR
AND SFC ICG FAR SWRN CRNR OF FCST AREA BUT WITH COLDER TEMPS IN THE
00Z-12Z PD THAN WE WERE GOING FOR ERYR...ESPLY AFT 03Z...ZR SHDU NOT
BE A FACTOR AFT 06Z.

&&

.PREV DISCUSSION...
VERY ACTIVE FORECAST OVER THE NEXT 5 DAYS. THE MAIN FOCUS IS ON THE
POTENTIAL BLIZZARD LATE TONIGHT AND MONDAY. HOWEVER...ANOTHER ROUND
OF LIGHT SNOW AND STRONG WINDS WILL AGAIN BE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY.

FOR TODAY...BATCH OF STRATUS WORKING DOWN FROM
NORTH DAKOTA INTO FORECAST AREA WILL RESULT IN MOSTLY CLOUDY TO
CLOUDY SKIES THROUGHOUT THE DAY TODAY.  FLOW WILL GRADUALLY TURN
MORE WESTERLY DURING THE DAY AS ALBERTA CLIPPER DEVELOPS AND MOVES
SOUTHEAST INTO THE NORTHERN PLAINS.  DESPITE THE WARM AIR ADVECTION
THAT SPREADS ACROSS THE WESTERN HALF OF THE CWA TODAY...LOWERED
FORECAST HIGHS SLIGHTLY GIVEN EXPECTATION STRATUS ACROSS THE AREA.

A VERY POTENT PV ANOMALY WILL ADVECT SOUTH INTO THE DAKOTAS AFTER
00Z. HAVE FOLLOWED THE GFS/ECMWF FOR THIS SYSTEM. MAIN REASON IS
THAT THE PV ANOMALY THAT AFFECTED THE CWA LAST NIGHT HAD A PATH MUCH
FARTHER WEST THAN ANY MODEL HAD FORECAST YESTERDAY. SINCE THIS WAVE
WILL ONLY ACT TO REINFORCE THE LONG WAVE TROUGH POSITION...A
SOLUTION THAT BRINGS THE UPPER WAVE IN SIMILAR PATH AS TODAY SEEMS
MOST LIKELY. THIS RULES OUT THE 00Z NAM WHICH WAS FARTHEST TO THE
EAST AND WEAKEST. THEREFORE FOLLOWED THE 00Z GFS WHICH BRINGS THE
UPPER WAVE FROM WRN ND INTO CENTRAL SD AND THEN SE INTO IOWA. VERY
STRONG PRESSURE ADVECTION ON THE TROPOPAUSE. AS THIS FORCING MOVES
EAST IT WILL INTERACT WITH A STRONG MID-LEVEL BAROCLINIC ZONE WITH
RESULTANT ISENTROPIC LIFT TO PRODUCING LIGHT SNOW THIS EVENING
BEGINNING IN THE JAMES VALLEY AND SPREADING SOUTH AND EAST THROUGH
THE NIGHT. IN ADDITION...AS THE SURFACE CYCLONE DEVELOPS TONIGHT AND
MONDAY MORNING...IT WILL ADVECT RELATIVELY MOIST AND LESS STABLE AIR
INTO SWRN MN AND NW IA WITH THE THETA GRADIENT OVER I29.  THETA-E
LAPSE RATES ARE ON THE ORDER OF 1-2 K PER KM WHICH IS NEAR NEUTRAL
SO EXPECTATION IS THAT THE SNOW BAND WILL BECOME INCREASINGLY
ORGANIZED AS IT APPROACHES INTERSTATE 29 AND MOVES INTO SW MN AND NW
IA LATER TONIGHT. THEREFORE HAVE RAISED POPS NEAR 100 PERCENT IN SW
MN WITH 80-90 PERCENT GENERALLY EAST OF I29.  THIS THETA-E RIDGE
WILL ADVECT INTO CENTRAL IOWA DURING THE MORNING BUT REMAIN PIVOTED
OVER SW MN. EXPECT THAT THE SNOW MAY LAST THE LONGEST FROM KMML TO
KSPW. WITH THIS IN MIND...HAVE RAISED SNOW AMOUNTS TO 3 TO 5 INCHES
IN THIS AREA. EVEN WEST TOWARD I29...INCLUDING BKX AND
FSD...SNOWFALL OF 2 TO 3 INCHES APPEARS LIKELY. IN ADDITION...TO THE
SNOW...RELATIVELY WARM AIR ALOFT WILL MOVE INTO THE MISSOURI AND
JAMES VALLEYS ALLOWING SNOW TO MIX WITH FREEZING RAIN FOR A PERIOD
TONIGHT. THERE IS EVEN A SMALL CHANCE THAT RAIN COULD FALL IN SOUTH
CENTRAL SD IF TEMPERATURES CAN GET ABOVE FREEZING. FORTUNATELY...THE
CHANCE OF PRECIPITATION IS LESS IN THIS AREA SO ANY FREEZING RAIN
SHOULD BE OF SHORT-DURATION WITH VERY LITTLE ICE ACCUMULATION.

IN ADDITION TO THE SNOW...THIS STORM WILL BRING VERY STRONG WINDS TO
THE AREA AS IT MOVES INTO CENTRAL IOWA MONDAY MORNING. GFS BUFR
SOUNDINGS SHOW THE WINDS AT THE TOP OF THE BOUNDARY LAYER AT 50 KTS
IN BOTH HON AND FSD MONDAY AFTERNOON AND 54 KTS IN YKN. A
CONSERVATIVE ESTIMATE IS THAT WINDS WILL BE SUSTAINED AT 25 TO 35
MPH WITH GUSTS TO 45 MPH. HOWEVER WOULD NOT BE SURPRISED TO SEE
WINDS SUSTAINED TO 40 MPH WITH GUSTS OVER 50 MPH IN EXPOSED AREAS
LIKE THE BUFFALO RIDGE. EVEN THOUGH SNOWFALL WILL GENERALLY BE 2 TO
5 INCHES ALONG AND EAST OF I29...THESE TYPE OF WINDS WOULD CAUSE
SIGNIFICANT BLOWING SNOW AND NEAR ZERO VISBILITIES WHERE OVER 2
INCHES OF SNOW FALLS...SIMILAR TO THE BLIZZARD THAT OCCURRED
DECEMBER 20-21. THERFORE HAVE ISSUED A BLIZZARD WATCH EAST OF A LINE
FROM DE SMET TO BERESFORD TO IDA GROVE. BEGAN THE BLIZZARD WATCH
EARLIER THAN THE WINDS WILL PICK TO ALSO COVER THE SNOWFALL LATER
TONIGHT AND MONDAY MORNING...WHICH WILL HAVE SOME IMPACT ON
TRAVEL...ESP IN SW MN AND NW IA. SO THE WATCH BEGINS AT 09Z IN SD
AND MN AND 12Z IN IA.  HOWEVER...WINDS WILL PROBABLY REALLY PICK
BETWEEN 15Z AND 18Z ACROSS THE AREA. WHAT THIS MEANS IS THAT MOST OF
THE SNOW WILL FALL PRIOR TO THE WINDS INCREASING RESULTING MORE OF A
GROUND BLIZZARD ACROSS THE AREA.  WINDS ARE EXPECTED TO REMAIN
STRONG INTO MONDAY EVENING...FINALLY DECREASING BETWEEN 02Z AND 06Z
ACROSS THE AREA.

ALSO CONSIDERED A HIGH WIND WATCH FOR THE REMAINDER OF THE AREA BUT
AM NOT QUITE AS CONFIDENT THE AREA WILL SEE GUSTS OVER 50 KTS OR
SUSTAINED WINDS OVER 40 MPH. WITH SOUNDINGS SHOWING A BORDER LINE
HIGH WIND WARNING EVENT...THE NEXT SHIFT WILL NEED TO EXAMINE THE
NEED FOR A HIGH WIND WARNING ON MONDAY WHERE A BLIZZARD WARNING IS
NOT ISSUED.

FINALLY...VERY COLD AIR MOVING IN FOR MONDAY AND TUESDAY. WIND
CHILLS MONDAY AFTERNOON AND EVENING WILL BE 20 TO 30 BELOW ZERO
ALONG AND EAST OF I29 AS TEMPERATURES FALL DURING THE DAY. AFTER THE
WINDS DIE AND SKIES CLEAR LOWS MONDAY NIGHT...LOWS WILL FALL WELL
BELOW ZERO. ON TUESDAY STRONG WARM ADVECTION ASSOCIATED WITH A 700
MB FRONT WILL INTERACT WITH ANOTHER CLIPPER MOVING SOUTH FROM
CANADA. A LITTLE LESS MOISTURE AND MORE STABILITY WITH THIS SYSTEM
SO SNOWFALL...WHILE LIKELY...APPEARS TO BE LESS THAN THIS SYSTEM.
NONETHELESS 1 TO 3 INCHES OF COULD OCCUR...MOST LIKELY IN EAST
CENTRAL SD AND SW MN AS WELL AS THE IOWA GREAT LAKES WITH THE
REMAINDER OF THE REGION HAVING THE POSSIBLITY FOR AROUND AN INCH OF
SNOW. BECAUSE OF CLOUDS AND SNOW...AFTER A COLD TUESDAY IN THE
SINGLE DIGITS AND TEENS...TEMPERATURES WILL RISE OVERNIGHT.  A
STRONGER ARCTIC FRONT WILL MOVE THROUGH WEDNESDAY MORNING BRINGING
MORE STRONG WINDS...BLOWING SNOW...AND ARCTIC AIR INTO THE AREA. IT
IS LIKELY TEMPERATURES WILL BE BELOW ZERO BY LATE WEDNESDAY
AFTERNOON NORTH OF I90 IF THE FRONT COMES THROUGH IN THE EARLY
MORNING AS CURRENTLY FORECAST.

NO CHANGES TO THE REMAINDER OF THE FORCAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     SDZ039-040-055-056-062-067.
MN...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     MNZ071-072-080-081-089-090-097-098.
IA...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING
     FOR IAZ001.
     BLIZZARD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR IAZ002-003-012>014-021-022-032.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jan 11, 5:26 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0526 AM CST SUN JAN 11 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0526 AM CST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW IS EXPECTED TO DEVELOP THIS EVENING AROUND HURON AND
SPREAD SOUTH AND EAST TOWARD SIOUX FALLS...BROOKINGS...MARSHALL
AND SPENCER. SNOWFALL WILL RANGE FROM 1 TO 3 INCHES
OVERNIGHT...WITH THE HEAVIEST SNOW IN PORTIONS OF SOUTHWEST
MINNESOTA AS WELL AS THE IOWA GREAT LAKES. THERE IS A CHANCE OF
LIGHT SNOW OR LIGHT FREEZING RAIN OVER THE LOWER JAMES VALLEY AND
THE MISSOURI VALLEY...INCLUDING CHAMBERLAIN...MITCHELL...YANKTON
AND SIOUX CITY. PRECIPITATION IS EXPECTED TO BE LIGHT AND IF ANY
FREEZING RAIN OCCURS IT IS EXPECTED TO BE OF SHORT DURATION THAT
WOULD CAUSE A GLAZE OF ICE ON UNTREATED SURFACES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE ON MONDAY MORNING...GENERALLY ALONG AND EAST
OF INTERSTATE 29. STORM TOTAL ACCUMULATIONS ARE EXPECTED RANGE
FROM 2 TO 5 INCHES...WITH THE HEAVIEST SNOW EXPECTED TO BE NEAR
THE BUFFALO RIDGE IN MINNESOTA. WINDS WILL ALSO INCREASE IN THE
MORNING ACROSS THE ENTIRE REGION...WITH WINDS EXPECTED TO RANGE
FROM 25 TO 40 MPH DURING THE LATE MORNING AND AFTERNOON. WIND
GUSTS UP TO 50 MPH ARE POSSIBLE. WHERE A COUPLE OF INCHES OF SNOW
FALLS TONIGHT AND MONDAY MORNING...THE VERY STRONG WINDS WILL
RESULT IN NEAR BLIZZARD CONDITIONS BEGINNING MONDAY MORNING AND
CONTINUING INTO MONDAY EVENING. AS TEMPERATURES FALL INTO THE
SINGLE DIGITS ON MONDAY AFTERNOON AND EVENING...WIND CHILLS OF 15
TO 30 BELOW ZERO CAN BE EXPECTED EAST OF THE JAMES RIVER.

THERE WILL BE ANOTHER CHANCE OF LIGHT SNOW TUESDAY AND TUESDAY
NIGHT. A COUPLE OF INCHES OF SNOW IS POSSIBLE ACROSS THE AREA.

ANOTHER ARCTIC FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY
MORNING. WINDS OF 2O TO 35 MPH CAN BE EXPECTED BEHIND THE FRONT.
THESE WINDS MAY CAUSE AREAS OF BLOWING SNOW WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION...AS TEMPERATURES FALL TO NEAR ZERO
DURING THE DAY...WIND CHILLS OF 15 TO 35 BELOW ZERO CAN EXPECTED.
THE COLDEST READINGS WILL BE IN SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:33 AM CSTBlizzard WatchFSDBrookings, Kingsbury, Lake, Lincoln, Minnehaha, Moody24 hr
Jan 11, 2:50 PM CSTWinter Weather AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more30 hr

Nearby

Wind Advisories in South Dakota, 2009Wind Advisories in Nebraska, 2009Wind Advisories in Iowa, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.